Fax: (713) 500-8364
Bleeding in the patient with a malignancy†
Is it an acquired factor VIII inhibitor?
Article first published online: 30 JUN 2011
Copyright © 2011 American Cancer Society
Volume 118, Issue 2, pages 312–320, 15 January 2012
How to Cite
Escobar, M. A. (2012), Bleeding in the patient with a malignancy. Cancer, 118: 312–320. doi: 10.1002/cncr.26304
This manuscript was prepared with editorial assistance provided by Lara Primak, MD, ETHOS Health Communications, Newtown, Pennsylvania, with financial assistance from Novo Nordisk Inc., in compliance with international Good Publication Practice guidelines.
- Issue published online: 5 JAN 2012
- Article first published online: 30 JUN 2011
- Manuscript Revised: 5 MAY 2011
- Manuscript Received: 18 MAR 2011
- Manuscript Accepted: 6 MAY 2010
- blood coagulation factor inhibitors;
- factor VIII;
Many different factors can account for hemorrhagic complications in patients with malignancies. Potential etiologies include disease- or treatment-related impairment of bone marrow function, or trauma to highly friable and vascularized malignant tissues. Immune impairment may also occur in solid or hematologic malignancies, leading to spontaneous formation of inhibitory antibodies against coagulation factor VIII (FVIII). Because hemorrhage due to acquired FVIII inhibitors will not respond to conventional treatment algorithms for bleeding, failure to promptly recognize and diagnose this condition may result in undue morbidity and mortality. The persistence of FVIII autoantibodies in the patient with cancer may further complicate necessary invasive diagnostic or therapeutic procedures in the short term and lead to lethal bleeding in the long term. Oncologists must therefore maintain a high index of suspicion for this diagnosis as 1 of many potential causes of bleeding in patients with a malignancy. Cancer 2011;. © 2011 American Cancer Society.